Drought, Gosper
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Gosper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.515, -99.831 (the zone’s center; the record gives no point)
S. Drought Monitor as a steadily-worsening drought situation continued, marked by significant precipitation/snowfall deficits since late-fall 2021.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For at least some portion of March 2022, 20 of the 24 South Central Nebraska counties were completely-or-partially assigned either Severe (D2) or Extreme (D3) Drought by the U.S. Drought Monitor as a steadily-worsening drought situation continued, marked by significant precipitation/snowfall deficits since late-fall 2021. March marked the second-straight month with at least D2 assigned to a portion of the area, but it was the first appearance of D3 within South Central Nebraska in exactly one year (since March 2021). Going into more county-based drought category detail, while D2 had already been introduced to parts of Thayer/Nuckolls counties in late-February, the areal coverage of D2 was significantly expanded in early-March to include at least portions of 16 more counties: Valley, Greeley, Nance, Sherman, Howard, Merrick, Polk, Dawson, Buffalo, Hall, Hamilton, York, Gosper, Phelps, Furnas and Harlan. As the month went on, further limited expansions of D2 also clipped small parts of Kearney and Fillmore counties (although the Fillmore D2 actually improved back to D1 only a week later, along with neighboring portions of Thayer/Nuckolls). As for D3, it was first introduced on the March 15th USDM into much of Greeley County along with surrounding portions of Valley, Sherman and Howard counties. Then on the 29th, this D3 was slightly expanded to include more of these counties (including all of Valley). Outside of the 20 aforementioned local counties officially assigned D2-or-worse for at least some portion of March, the remaining four counties at least spent all-or-most of the month in D1 Moderate Drought (Adams/Clay/Franklin/Webster). Although agricultural impacts of this worsening early-spring 2022 drought situation were held to a relative minimum due to occurring outside the growing season, the presence of very dry vegetation and lack of snow cover led to an uptick in wildfire activity. Fortunately, there were no truly large wildfires within South Central Nebraska during March, although the far northern fringes of a large fire in Jewell County KS on the afternoon of the 29th brushed into extreme southeastern Webster County.
Turning to March 2022 precipitation data, roughly 85 percent of the 24-county area received at least slightly below normal precipitation, with the only exception of slightly-above-normal totals focused mainly within the far south-southeastern counties of Webster, Nuckolls and Thayer. Most concerningly, several northern/western counties received less than half of normal March precipitation (most areas west/north of a line from Beaver City-Kearney-Osceola). However, within this zone, the very-driest local counties of all during March were Greeley and Valley, including official NWS observer totals of merely 0.19 in Greeley and 0.27 in Ord (unsurprisingly, corresponding to the two South Central Nebraska counties that saw the greatest D3 introduction). However, when looking farther back in time, the roots of this worsening drought situation could really be traced back to at least November 2021, as the five consecutive months from Nov. 2021-March 2022 featured prevailing below normal precipitation nearly area-wide. However, more concerningly, roughly 80 percent of the area received less than one-half of normal Nov-March precipitation, and roughly 30 percent of it received less than ONE-THIRD of normal. The very-driest places over the course of these five months concentrated within far northern/western local counties, such as Valley, Greeley, Nance, Dawson and Gosper. As just a few examples of official cumulative Nov-March precipitation totals from NWS cooperative observers: 1) Ord: 0.85 (19 percent of normal...driest on record out of 115 years)...2) Greeley: 0.88 (21% of normal)...3) Elwood 8S: 1.20' (32% of normal).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1140 PM CST Mon Feb 28 2022 .DISCUSSION...(This evening through Monday) Issued at 220 PM CST Mon Feb 28 2022 The main forecast challenges through mid-week include fire weather concerns each afternoon through the week, and precipitation (including a brief period of thunderstorm chances) Friday/Saturday. Upper level flow across the region features a broad fairly amplified ridge across much of the western CONUS and a broad trough to the east. This pattern will look much the same through Wednesday, and will lead to continued well above normal temperatures through mid-week. Highs Tuesday and Wednesday will be in the 70s across the region, and one or two of the warmer locations across north central Kansas may even touch 80 degrees Wednesday afternoon. With the upper level ridge dominating our pattern through Wednesday, conditions will be very dry, so near- critical fire weather conditions will be a factor each afternoon across at least portions of the coverage area. The most concerning of these days will be Tuesday when winds are a little stronger with gusts of 15 to 20 mph in most locations, but possible up to 25 mph briefly up north towards Ord. So while there are currently no fire weather headlines, it is something to watch closely. Thursday, the ridge will begin to move eastward and will be off to our east by late Friday. This will pull a weaker cold front across the area Friday morning, cooling us down into the 50s and 60s Thursday. Also present will be a deepening low located over the southwestern United States. Temperatures will rebound Friday into the 60s and 70s as another ridge briefly passes across the area. The aforementioned low will be our next chance of precipitation as it moves across our area Friday night/Saturday, with at least a chance of thunderstorms Friday evening before temperatures get cold enough that precipitation transitions to snow. Exact details regarding this system will be better defined over the next few days. Temperatures behind this system will be much colder entering the weekend, and another system could bring us another shot at precipitation, likely snow, Sunday into early next week. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1136 PM CST Mon Feb 28 2022 VFR conditions will prevail through the period with good visibilities and only some passing high clouds. Strong LLWS is being observed at both terminals this evening...and is evident in latest VWP scans with 45-50KTS just above the surface. Looking at soundings...this shear exists just above the BL...around 500FT or so. Expect a shift in the direction of this shear towards daybreak as it become more west and then more northwesterly...with surface winds increasing out of the northwest during the mid to late morning hours...eventually gusting to near 20 KTS for much of the afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Hickford AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 911 PM CST Mon Feb 28 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 020315- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 911 PM CST Mon Feb 28 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Near-critical fire weather conditions will be possible for nearly the entire outlook area Tuesday afternoon and for parts of the outlook area each afternoon Wednesday through Friday, with cooler weather and a chance for some much needed precipitation returning Friday night. As instability builds Friday evening, an isolated thunderstorm or two will be possible across parts of the local area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
18 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006338, 1006339, 1006340, 1006341, 1006342, 1006343, 1006344, 1006345, 1006346, 1006347, 1006348, 1006349, 1006350, 1006351, 1006352, 1006353, 1006354, 1006355.